Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 628, NWS Jackson, MS

August 31, 2000Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 31, 2000, 5:03 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 5:03 PM CDT (22:03 UTC)
Expired
Aug 31, 2000, 5:45 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hinds County, MS, Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:07 PM CDTThunderstorm WindFlorence, MSSeveral houses sustained minor roof damage from winds and fallen trees. Numerous trees were blown down, and a number of power lines were knocked down.
Aug 31, 5:40 PM CDTThunderstorm WindCleary, MSNumerous trees were blown down, but caused only minor damage in a mostly rural area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 312204
SVRJAN
MSC049-121-312245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI
  EASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM ALONG PEARL RIVER 8 MILES NORTHWEST OF 
FLORENCE...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR TERRY AT 525 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

69

LAT...LON 3224 9006 3225 9027 3207 9033 3207 9010

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:20 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 31, 3:20 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT THU AUG 31 2000

A CONTINUED TRICKY FORECAST IN THE SHORT TERM. A 500 MB LOW IS STILL
LOCATED IN GEORGIA WITH ASSOCIATED MID TO UPPER LEVEL CLOUDS MOVING
AS FAR WEST OF NORTHEASTERN MISSISSIPPI AT THIS TIME. A 16Z SURFACE
ANALYSIS SHOWED A POOLING OF SURFACE MOISTURE FROM SOUTHEASTERN
LOUISIANA TO SOUTHWESTERN MISSISSIPPI TO EAST CENTRAL MISSISSIPPI.
EXPECT ISOLATED TO SCATTERED STORMS...A FEW POSSIBLY SEVERE...TO BE
ONGOING INTO THE EARLY EVENING HOURS IN MUCH OF SOUTHERN HALF OF THE
FORECAST AREA. IN FACT...THE SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR THE SOUTHERN THIRD OF OUR FORECAST AREA.

THE NGM...ETA...AND AVN MODELS ALL KEEP THE 500 MB LOW AROUND THE
GEORGIA/ALABAMA BORDER THROUGH SATURDAY. WILL THEREFORE HAVE DEEPEST
MOISTURE AND BEST CHANCE OF PRECIPITATION IN SOUTHEASTERN SECTIONS
OF THE FORECAST AREA WITH MINIMAL CHANCES OF RAIN IN THE NORTHWEST.
AT THE SURFACE...MODELS ARE TRYING TO PLACE A WEAK SURFACE LOW
SOMEWHERE IN THE VICINITY OF SOUTHERN MISSISSIPPI. THIS LOW COULD
BRING MOIST SOUTHERLY FLOW INTO EASTERN PORTIONS OF THE FORECAST
AREA...ALSO ENHANCING THE POSSIBILITY OF CONVECTION THERE. WILL PUT
HIGHEST POPS THROUGH THE PERIOD IN THE SOUTHEAST AND WILL LEAVE SOME
ISOLATED POPS IN FOR AFTERNOON HOURS THE NEXT TWO DAYS IN
NORTHWESTERN ZONES.

FOR TEMPERATURES...NEAR RECORD LEVEL HIGH TEMPERATURES SHOULD
CONTINUE IN WESTERN SECTIONS. IN EASTERN PORTIONS OF THE FORECAST
AREA...INCREASED CLOUDINESS AND HIGHER SURFACE DEWPOINTS SHOULD KEEP
THE MAXIMUM TEMPERATURES IN THE MID 90S. WILL CONTINUE TO GO ABOVE
GUIDANCE FOR MAXIMUM TEMPERATURES...ESPECIALLY IN WESTERN SECTIONS.
EXPECT THE MINIMUM TEMPERATURES TO REMAIN IN 70 TO 75 DEGREE RANGE.

QPF DISCUSSION: CONVECTION NOT LIKELY TO BE WIDESPREAD ENOUGH IN THE
FORECAST AREA FOR SIGNIFICANT QPF THROUGH 12Z. MAY HAVE UP TO .10
FOR THE SOUTHEASTERN SECTIONS...MAINLY FOR 18Z TO 00Z PERIOD WITH
RAPIDLY DECREASING AMOUNTS NORTH AND WEST.

IN THE EXTENDED...THE MODELS CONTINUE TO HAVE DIFFICULT TIME
FIGURING OUT WHAT TO DO WITH THE 500 MB LOW IN THE SOUTHEAST. MOST
MODELS CONTINUE TO KEEP THE UPPER TROUGH EAST OF MISSISSIPPI WITH
RIDGE IN VICINITY OF OKLAHOMA. THIS PATTERN WILL KEEP RELATIVELY DRY
NORTHERLY FLOW...WITH BIG GRADIENT OF MID LEVEL MOISTURE FROM
SOUTHEAST TO NORTHWEST ACROSS THE FORECAST AREA. BELIEVE BEST CHANCE
OF PRECIPITATION THROUGH THE PERIOD WILL BE IN SOUTHEAST SECTIONS...
WITH MINIMAL CHANCE OF RAIN WEST OF THE MISSISSIPPI RIVER.

PRELIM NUMBERS:
JAN 072/100 073/097 073  2222
MEI 074/095 073/095 073  3322

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Local storm report, Aug 31, 3:00 PM CDT, 2 hours 3 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED AUG 30 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0240 PM    1 SW BROOKHAVEN           MS   WIND DAMAGE
08/31/00   LINCOLN                        A FEW TREES WERE BLOWN
                                          DOWN AND SHINGLES BLOWN
                                          OFF A SCHOOL. TWO HOUSES
                                          WERE ON FIRE BY LIGHTNING.
                                          REPORTED BY LINCOLN EOC
Local storm report, Aug 31, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT WED AUG 30 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0240 PM    4 SW BROOKHAVEN           MS   WIND DAMAGE
08/31/00   LINCOLN                        CIVIL DEFENSE REPORTS
                                          TREES AND POWER LINES
                                          DOWN. TRAILER PORCH ALSO
                                          DESTROYED.

0350 PM    3 SE SUMRALL              MS   WIND DAMAGE
08/31/00   LAMAR                          MOBILE HOME FLIPPED OVER
                                          BETWEEN SUMRALL AND
                                          HATTIESBURG

0405 PM    OAK GROVE                 MS   1 INCH HAIL
08/31/00   LAMAR                          QUARTER HAIL REPORTED BY
                                          CIVIL DEFENSE

0439 PM    PETAL                     MS   .88 INCH HAIL
08/31/00   FORREST                        NICKEL HAIL REPORTED BY
                                          EMERGENCY OPERATIONS
                                          CENTER

0440 PM    HATTIESBURG               MS   1.75 INCH HAIL
08/31/00   LAMAR                          CIVIL DEFENSE REPORTED
                                          GOLFBALL HAIL IN DOWNTOWxN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:17 PM CDTSevere Thunderstorm WarningJANLamar28 min
Aug 31, 2:16 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln29 min
Aug 31, 2:44 PM CDTSevere Thunderstorm WarningJANFranklin31 min
Aug 31, 3:02 PM CDTSevere Thunderstorm WarningJANMarion28 min
Aug 31, 3:05 PM CDTSevere Thunderstorm WarningJANCovington25 min
Aug 31, 3:23 PM CDTSevere Thunderstorm WarningJANForrest, Lamar37 min
Aug 31, 3:31 PM CDTSevere Thunderstorm WarningJANCovington44 min
Aug 31, 3:50 PM CDTSevere Thunderstorm WarningJANJefferson Davis25 min
Aug 31, 3:56 PM CDTSevere Thunderstorm WarningJANJones34 min
Aug 31, 4:02 PM CDTSevere Thunderstorm WarningJANForrest28 min
Aug 31, 4:09 PM CDTSevere Thunderstorm WarningJANLamar41 min
Aug 31, 4:19 PM CDTSevere Thunderstorm WarningJANHinds, Madison41 min
Aug 31, 4:28 PM CDTSevere Thunderstorm WarningJANForrest, Jones47 min
Aug 31, 4:52 PM CDTSevere Thunderstorm WarningJANCovington, Smith38 min
Aug 31, 5:18 PM CDTSevere Thunderstorm WarningJANJefferson Davis42 min
Aug 31, 5:25 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson35 min
Aug 31, 5:38 PM CDTSevere Thunderstorm WarningJANRankin, Smith37 min
Aug 31, 6:24 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis36 min
Aug 31, 6:28 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.